Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 3:49 PM CDT for 4 counties in Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 3:49 PM CDT (20:49 UTC)
- Expired
- Jun 15, 1997, 4:50 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:50 PM CDT | Thunderstorm Wind 55 | Waukon, IA | |
| Jun 15, 4:15 PM CDT | Thunderstorm Wind 53 | Mc Gregor, IA | |
| Jun 15, 4:28 PM CDT | Thunderstorm Wind 52 | West Union, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS1 KLSE 152050 RRA
SVRLSE
IAC005-043-065-191-152150-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT SUN JUN 15 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEAST WINNESHIEK COUNTY - NORTHEASTERN IOWA
ALLAMAKEE COUNTY - NORTHEASTERN IOWA
FAYETTE COUNTY - NORTHEASTERN IOWA
CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL 450 PM CDT
* SOME LOCATIONS AFFECTED
WAUKON
WEST UNION
ELKADER
MCGREGOR
* AT 345 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM NEAR DECORAH...TO 40 MILES
SOUTHWEST OF DECORAH. THE STORM WAS MOVING THE LINE WAS MOVING
EAST AROUND 30 MPH.
* THE STORM WILL BE AROUND WAUKON AND CLERMONT BY 400 PM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.
RIECK/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 15, 2:14 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 214 PM CDT SUN JUN 15 1997 MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE OF SEVERE THIS EVENING. EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER SUNSHINE AREA IN SW MN. 12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING THERE...WITH RAIN ENDING ELSEWHERE. NGM MOS TEMPERATURES LOOK GOOD. RACY
In the hours before
Special weather statement, Jun 15, 10:40 AM CDT, 5 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT SUN JUN 15 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... THE THREAT OF SEVERE WEATHER CONTINUES THIS AFTERNOON AND EVENING...BUT THE MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK. CLOUDS FROM DECAYING THUNDERSTORMS TO OUR WEST HAS LIMITED SUNSHINE SO FAR TODAY. WHILE SOME SUN IS EXPECTED...STRONG INSTABILITY IS NOT ANTICIPATED. WIND FIELDS...HOWEVER...ARE QUITE STRONG AND ANY THUNDERSTORM COULD BE SEVERE. THUNDERSTORMS ARE GOING TO DEVELOP LATE THIS MORNING OVER SOUTHERN MINNESOTA AND NORTHWEST IOWA AND WILL RACE EAST INTO THE AREA. ANY SEVERE THUNDERSTORM THREAT WILL MOST LIKELY BE BETWEEN 3PM AND 11PM. THE PRIMARY CONCERN WILL BE STRAIGHT-LINE DAMAGING WINDS AND LARGE HAIL. A COLD FRONT ADVANCING IN FROM THE WEST WILL CLASH WITH WARM AND UNSTABLE AIR TO TRIGGER THESE STORMS. STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION WILL PROBABLY BE NECESSARY FOR THE AFTERNOON AND EVENING. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:38 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 47 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 48 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 48 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 69 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.